General Question

yoda's avatar

ok, more of a personal question. Which anti depressants do you know of that do not cause weight gain?

Asked by yoda (2points) February 13th, 2008 from iPhone

been on paxil and sertaline.

Observing members: 0 Composing members: 0

4 Answers

PupnTaco's avatar

Yoga and meditation.

sjg102379's avatar

Unfortuantely, weight gain is a side effect for many anti-depressants in most of the different medication families (SSRI, MAOI, Tricyclic, mood stabilizers). SSRIs (paxil, prozac, celexa) are commonly believed to cause the least weight gain, while mood stabilizers like depakote and anti-psychotics like zyprexa, haldol, and seroquel the most.

However, it differs drastically for different people, and a lot will depend on your own diet and exercise regimen. Since many depressed people do not eat well and do not have the energy to excercise, some people argue that you can’t blame the medication alone. I know many people who take an SSRIs, MAOIs and even tricyclics without a noticeable weight gain.

If you think that you need to be on an anti-depressant, but are concerned about this side effect, I would suggest making sure that your medication is prescribed by a psychiatrist or a psychopharmacologist, not by your regular doctor. Although regular doctors are increasingly prescribing psychotropic medication, many are not as educated on the various options and their pros and cons as they should be. A psychiatrist or a psychopharmacologist can better work with you to minimize side effects while finding an effective medication. But it is important to note that you may only be able to minimize side effects, not escape them altogether. Ultimately, you may need to decide if taking an antidepressant and dealing with the side effects is worth it to you.

cwilbur's avatar

I was in a hellish job situation, and my doctor both advised me to lose weight and offered to prescribe antidepressants—he was sure that my problems were the result of a chemical imbalance in my brain, and said as much; I think he was trying to de-stigmatize depression and antidepressants. When I got out of the job, I started losing weight (to the tune of about 5–7 pounds a month) and suddenly no longer needed antidepressants.

So I’d second the advise sjg gives you—talk to an experienced specialist, not to an internist primary care physician, and the advice that PupnTaco gives you—see if there’s another option besides pills that can work for you, and try addressing the cause of the depression, if you can identify one.

mellamashermosa's avatar

Naturally: Eat Lots of flaxmeal in your food. These help with depression. Basically, Omega-3’s are super important to good mental balance, and you might have a big lack of it. and perhaps you are Tryptophan deficient. Tryptophan is one of the essential amino-acids and you can find it in Oats, Soybean, peanuts and seeds. Raw ofcourse..go the natural route.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther